Tuesday, January 18, 2005

Legible, but wrong

The cryptic scrawls that are physicians' handwriting wreak less havoc now, due to EMRs. But we don't always put the right info in our computers:
"Data entry is a top cause of medication errors," says American Medical News.

Computerized prescribing systems might cut the quantity and severity of medication mistakes, but they can't eliminate them entirely, said patient safety experts who reviewed the U.S. Pharmacopeia's 5th annual study of medication error reports.
The study of the more than 235,000 error reports submitted in 2003 by 570 health care facilities was the largest ever by USP. And as the number of reported errors goes up, the percentage that causes patient harm has gone down. But the findings that generated the most discussion are those indicating that electronic prescribing is creating new types of errors.
"Computer entry" was the fourth-leading cause of errors, accounting for 13% (27,711) of the medication errors reported in 2003. In contrast, illegible or unclear handwriting was the 15th-leading cause, and accounted for 2.9% (6,134) of reported errors.
Here's Diane Cousins, vice president for USP Center for the Advancement of Patient Safety: "I was shocked to see computer entry moving up to fourth." (Why is this shocking? Did no one expect this?)

"The fact that it's moving up is a disturbing thing."

What this also shows, some experts said, is that implementing electronic systems requires physician input on design and extensive training with frequent refresher courses.

"It doesn't mean it's unsafe to use technology, it means we have human beings making computer errors," said Institute for Safe Medication Practices Executive Director Allen Vaida, PharmD. "When you use IT correctly, it helps reduce errors that reach patients, but there are still errors."

I recall a patient who received Lamisil instead of Lamictal (Lamictal is for bipolar disorder; Lamisil is for toenail fungus). All of his prescriptions are handled electronically. He asked his pharmacist why his pills were different, and says that he was reassured that they were fine. His mood steadily deteriorated. He also observed that his toes were definitely improving...he had the fungus! It was several weeks before it was all straightened out. A good outcome and a bad outcome, all in one. This study would call it a "performance deficit." EMR's improve safety...up to a point.
Click for Eugene, Oregon Forecast